Brought to you by Bound Tree Medical
Training Day: Naloxone indications and administration
Cover how to identify drug abuse vs. an opioid overdose, as well as drug administration routes and potential complications
What’s the difference between responding to a possible overdose situation involving a patient that is alert versus a patient that is unresponsive?
Responding to possible opioid overdose situations can be tricky. Is the patient really exhibiting signs of an overdose? Did the patient actually overdose on an opioid? Are there complications to administering naloxone when it’s not truly indicated?
Training for an opioid overdose situation isn’t simply as cut-and-dry as “give naloxone.” Here are some training points to discuss when rolling out opioid overdose response training (these apply for law enforcement officers and the public, as well as EMS).
Substance abuse vs. overdose
Going back to the original question: What’s the difference between a “possible overdose” patient that is alert versus one that’s unresponsive?
In this case, substance abuse (alert) versus overdose (unresponsive).
From the context of EMS treatment plans, we’re typically not going to do much more than monitor ABCs and look for signs of an overdose when we’re managing a substance abuse patient. This means not every potential patient that took heroin should be administered naloxone.
Rather, we need to focus on the clinical signs and symptoms of an opioid overdose, like respiratory depression with an altered level of consciousness (CNS depression), not just pinpoint pupils and the act of taking an opioid.
Indications for naloxone
Understanding that we’re truly dealing with an overdose, regardless of its intention, is the trigger point for administering naloxone. This “golden treatment” is only indicated in opioid overdose situations – it won’t work for acetaminophen, alprazolam, cocaine, methamphetamine or Xanax overdoses.
Naloxone should be treated as an emergent antidote medication and not as a “high killer” (which can be seen as unethical treatment).
Multiple drug administration routes
One of the greatest implementations into the EMS treatment realm has been the introduction of intranasal (IN) medication administration. Aside from intravenous (IV), intraosseous (IO) and intramuscular (IM) administration, naloxone seems to have gained significant popularity via the IN route.
Auto-injectors can be pricey, but inhaled medication via nasal spray or atomizer makes both medication stocking and public administration more effective. Many EMS protocols seem to call for naloxone administration with a starting dose of between 0.4-0.5 mg for an adult patient. This slight variance is typically due to its container type and dose, with vials being dosed at 0.4 mg and pre-filled syringes dosed at 0.5 mg.
Cardiac arrest situations, or exacerbated events where a higher dose is required, typically have protocols titrate up to 2 mg total, unless an extenuating circumstance is considered, such as an overdose of a street drug like carfentanil.
What’s important to note, moreover, is that the naloxone that the police or even the general public might be administering could be a significantly higher dose than what EMS providers typically use – about 4 mg total. Remind trainees to carefully inspect any administered medication to appropriately document and account for any treatment provided pre-arrival.
What if naloxone doesn’t work?
One of the criticisms of the public administration of naloxone is the plan B aspect – what if nothing happens after it is administered?
Should you simply administer more? What else might the patient have consumed or injected? Is this even an overdose situation to begin with?
Additional training is the safest way to address this question – both training EMS providers on safety considerations for dealing with a potentially violent patient and training law enforcement officers to recognize these situations, as well as how to use a bag-valve mask device.
Are there complications with naloxone?
Yes. Although the side effects are low in probability, naloxone isn’t a completely benign medication. Tachycardia can ensue, or the patient can experience nausea and vomiting, agitation or even pulmonary edema.
Even if we treat the patient acutely with naloxone with a favorable result, we can’t forget that it does have a half-life, an expiration of effect. If the naloxone is working in the acute, short-term setting, we still don’t know how long the actual opioid is circulating within the patient’s system. Because of this, we need to consider – and beware of – a return of the patient’s symptoms. Allowing for a field release may not always be the most appropriate next step.
As always, follow your local protocols, educate your responding staff on all of the details, practice medicine as an ethical and competent clinician and train on the topics that you have questions about.